Hail, Mitchell
- When
- July 5, 11:04 PM CST
- Where
- Mitchell County, Beloit
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.467, -98.117
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 1:48 PM CST, 9 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 248 PM CDT MON JUL 05 2004 .SHORT TERM...LATEST WATER VAPOR IMAGERY REVEALS AN UNSEASONABLY STRONG UPPER WAVE JUST EXITING THE CENTRAL PLAINS WHILE FURTHER WEST ANOTHER DECENT WAVE IS MOVING SOUTHEAST OVER WYOMING. AT THE SURFACE...MORNING CONVECTION HAS LEFT A FAIRLY CHAOTIC WIND FIELD ACROSS THE AREA...ALTHOUGH PRESSURE ANALYSIS REVEALS A WEAK COLD FRONT SLIDING SOUTH ACROSS THE PANHANDLE. SOME RESIDUAL MOISTURE REMAINS ACROSS THE HIGH PLAINS AHEAD OF THIS FRONT WITH CAPE VALUES IN THE 1000 RANGE. THIS HAS ALLOWED SCATTERED CONVECTION TO ALREADY FORM ACROSS THE HIGH PLAINS THIS AFTERNOON WHICH SHOULD SET THE STAGE FOR THE NEXT ROUND OF PRECIP TONIGHT. AS THE AFOREMENTIONED FRONT/UPPER WAVE MOVE THROUGH THE REGION TONIGHT...HIGH PLAINS CONVECTION WILL LIKELY MOVE INTO AREAS WEST OF HIGHWAY 183 BY EARLY TO MID EVENING. AS THE LLJ FORMS BY 06-09Z TIME FRAME ANTICIPATE CONVECTION TO START FAVORING MOVEMENT/DEVELOPMENT MORE TOWARD NORTH CENTRAL KANSAS INSTEAD OF SOUTH CENTRAL NEBRASKA. BASED OFF OF THIS...WILL AIM THE HIGHEST PRECIP CHANCE GENERALLY SOUTH OF A LEXINGTON TO HEBRON LINE TONIGHT. SHEAR AND INSTABILITY ARE SHOWN TO BE MARGINAL BUT WITH STRONG COLD POOL GENERATION LOOKING VERY LIKELY...A SEVERE MCS IS HIGHLY PROBABLE. WIND AND TO A LESSER DEGREE HAIL WILL BE A PROBLEM AS USUAL...BUT SOME HYDRO PROBLEMS COULD EXIST AS WELL SOUTH OF INTERSTATE 80. FOR THIS REASON WILL KEEP THE FLOOD WATCH IN EFFECT THROUGH TONIGHT. EXPECT OVERNIGHT MCS TO EXIT AREA BY TOMORROW MORNING AS ASSOCIATED COLD POOL DRIVES NEW CONVECTIVE DEVELOPMENT SOUTH OF CWA. THIS SHOULD SET THE STAGE FOR A RATHER NICE DAY ACROSS THE AREA AS SUBSIDENCE BEHIND THE EXITING WAVE BRING LIGHT WINDS AND CLEARING SKIES BY AFTERNOON. TEMPERATURES WILL BE A LITTLE TRICKY BUT HIGHS RANGING FROM THE MID 70S NEAR ORD TO NEAR 80 OVER NORTH CENTRAL KANSAS. QUIET PATTERN CONTINUES INTO WEDNESDAY AS WEAK SHORT WAVE RIDGING TAKES HOLD OF AREA. THERE IS SOME POTENTIAL FOR EVENING CONVECTION AS MOISTURE BEGINS TO WRAP BACK INTO AREA...HOWEVER FORCING LOOKS WEAK AT THIS POINT AND WILL LEAVE FORECAST DRY. TEMPERATURES WILL BE A LITTLE WARMER WITH READINGS RANGING FROM THE LOWER 80S EAST TO UPPER 80S TO NEAR 90 WEST. .LONG TERM...THURSDAY TO MONDAY. UPPER FLOW TRANSITIONS SOUTHWEST AS UPPER LOW PROGRESSES FROM SOUTHERN ALBERTA NORTHEAST INTO MANITOBA. HEIGHTS RISE THURSDAY WITH SHORTWAVE RIDGING AHEAD OF NEXT APPROACHING SHORTWAVE TROF. SFC TROF DEVELOPS IN THE HIGH PLAINS...INCREASING SOUTHERLY FLOW AND WARM AIR ADVECTION. H85 TEMPS PROGGED IN THE MID/UPPER 20S BY LATE IN THE DAY...WHILE MID LEVEL CAPPING ALSO STRENGTHENS AS H7 TEMPS REACH NEAR 14C. SHLD BE MORE SEASONAL WITH TEMPS AROUND 90F. CURRENTLY HAVE LOW POPS AS SHORTWAVE LIFTS OUT OF THE CENTRAL ROCKIES...AND THIS HAS BEEN MAINTAINED...BUT WILL NEED TO MONITOR IF SHORTWAVE WILL BE STRONG ENOUGH TO BREAK THE CAP. BY FRIDAY...FLOW ALOFT FURTHER DEEPENS SOUTHWESTERLY WHILE UPPER LOW LIFTS NORTH INTO CANADA. FRONTAL BOUNDARY PUSHES SOUTH THRU THE DAKOTAS...AGAIN FOCUSING CONVECTION. MODELS SUGGESTING CONVECTION INITIATION IN SW SD/NW NEB...ORGANIZING INTO AN MCS AND TRACKING EAST FRIDAY NIGHT. LATEST MODELS TRENDING FARTHER NORTH WITH BOUNDARY SO SOUTHERN EXTENT OF CONVECTION WILL NEED TO BE WATCHED. IF CONVECTION UNFOLDS...BOUNDARY WILL BE PUSHED FARTHER SOUTH WITH CONTINUING CHANCES FOR CONVECTION INTO SATURDAY. FORECAST REMAINS DRY SUNDAY AND MONDAY FOR NOW WITH HEIGHTS RISING AGAIN. OUTSIDE CHANCES FOR CONVECTION REMAIN ALTHOUGH BOUNDARY PLACEMENT AND TIMING OF SHORTWAVES DIFFICULT TO DISCERN AT THIS POINT. && .GID WATCHES/WARNINGS/ADVISORIES... .NE...FLOOD WATCH TIL 6 AM TUE FOR AREAS S OF I80. .KS...FLOOD WATCH TIL 6 AM TUE FOR N CNTRL KS. && AWJ/FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 724 PM CDT MON JUL 5 2004 KSZ005>007-017>019-NEZ072>077-082>087-061200- ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY- MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER- 724 PM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY... ...FLOOD WATCH IN EFFECT UNTIL 6 AM TUESDAY FOR NORTH CENTRAL KANSAS AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF INTERSTATE 80... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75 MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING... WILL SPREAD SOUTH AND EAST OVERNIGHT. HEAVY RAINFALL IS ALSO EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE... AREAS OF FLASH FLOODING ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. NEZ039>041-046>049-060>064-061200- BUFFALO-DAWSON-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK- SHERMAN-VALLEY-YORK- 724 PM CDT MON JUL 5 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY NORTH OF INTERSTATE 80. .DAY ONE...TONIGHT A MODERATE THREAT OF SEVERE WEATHER EXISTS THIS EVENING AND OVERNIGHT...WITH HAIL THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 75 MPH THE HAZARDS. A STRONG UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES IN COMBINATION WITH A WEAK COLD FRONT WILL BRING ANOTHER ROUND OF THUNDERSTORMS TONIGHT. THUNDERSTORMS DEVELOPING ACROSS WESTERN NEBRASKA AND IN LOCATIONS WEST OF HIGHWAY 183 THIS EVENING... WILL SPREAD SOUTH AND EAST OVERNIGHT. HEAVY RAINFALL IS ALSO EXPECTED FROM THUNDERSTORMS AND WITH WET SOIL ALREADY IN PLACE... SOME LOCALIZED FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE... HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) FAY/T
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1014 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0952 PM HEAVY RAIN 4 W HOLDREGE 40.44N 99.45W
07/05/2004 0.00 INCH PHELPS NE LAW ENFORCEMENT
JROAD 752 - PORTION ROADWAY WASHED OUT
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1015 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL AYR 40.44N 98.44W
07/05/2004 0.75 INCH ADAMS NE AMATEUR RADIO
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST PHILLIPS 40.90N 98.21W
07/05/2004 60 MPH HAMILTON NE TRAINED SPOTTER
60 MPH WIND GUST AND 1.00 INCHES OF RAINFALL REPORTED BY
SPOTTER.
&&
NELSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1026 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND GST 1 W GRAND ISLAND 40.92N 98.39W
07/05/2004 60 MPH HALL NE NWS EMPLOYEE
&&
NELSONPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1100 PM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 W LEXINGTON 40.78N 99.82W
07/05/2004 1.75 INCH DAWSON NE AMATEUR RADIO
0715 PM HAIL LEXINGTON 40.78N 99.74W
07/05/2004 1.75 INCH DAWSON NE TRAINED SPOTTER
0716 PM HAIL LEXINGTON 40.78N 99.74W
07/05/2004 0.88 INCH DAWSON NE LAW ENFORCEMENT
0730 PM HAIL LEXINGTON 40.78N 99.74W
07/05/2004 0.88 INCH DAWSON NE AMATEUR RADIO
HAIL NEARLY COVERING THE GROUND
0730 PM DOWNBURST LEXINGTON 40.78N 99.74W
07/05/2004 DAWSON NE AMATEUR RADIO
.75 INCHES IN 20 MINUTES
0740 PM HEAVY RAIN LEXINGTON 40.78N 99.74W
07/05/2004 0.00 INCH DAWSON NE AMATEUR RADIO
WATER UP TO CAR DOORS ON CITY STREETS.
0755 PM FLASH FLOOD LEXINGTON 40.78N 99.74W
07/05/2004 DAWSON NE EMERGENCY MNGR
FLOODING REPORTED ON 100 BLOCK OF WEST SPRUCE STREET IN
LEXINGTON
0828 PM TSTM WND GST 3 N LOOMIS 40.52N 99.51W
07/05/2004 70 MPH PHELPS NE TRAINED SPOTTER
0903 PM HAIL 5 SW BELGRADE 41.42N 98.14W
07/05/2004 0.88 INCH NANCE NE AMATEUR RADIO
0903 PM HAIL ATLANTA 40.37N 99.47W
07/05/2004 1.00 INCH PHELPS NE LAW ENFORCEMENT
0912 PM HAIL BELGRADE 41.47N 98.07W
07/05/2004 0.25 INCH NANCE NE LAW ENFORCEMENT
0912 PM HAIL BELGRADE 41.47N 98.07W
07/05/2004 0.88 INCH NANCE NE AMATEUR RADIO
0912 PM HEAVY RAIN KENESAW 40.62N 98.66W
07/05/2004 1.50 INCH ADAMS NE AMATEUR RADIO
0914 PM TSTM WND GST 1 W GRAND ISLAND 40.92N 98.39W
07/05/2004 60 MPH HALL NE NWS EMPLOYEE
0935 PM TSTM WND GST PHILLIPS 40.90N 98.21W
07/05/2004 0 MPH HAMILTON NE TRAINED SPOTTER
60 MPH WIND GUST ESTIMATED BY SPOTTER. ALSO RAINFALL OF
1.00 INCHES.
0935 PM TSTM WND GST PHILLIPS 40.90N 98.21W
07/05/2004 60 MPH HAMILTON NE TRAINED SPOTTER
60 MPH WIND GUST AND 1.00 INCHES OF RAINFALL REPORTED BY
SPOTTER.
0952 PM HEAVY RAIN 4 W HOLDREGE 40.44N 99.45W
07/05/2004 0.00 INCH PHELPS NE LAW ENFORCEMENT
JROAD 752 - PORTION ROADWAY WASHED OUT
1012 PM HAIL AYR 40.44N 98.44W
07/05/2004 0.75 INCH ADAMS NE AMATEUR RADIO
&&
HJSNEZ039>041-046>049-060>064-072>077-082>087-060530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1200 AM CDT TUE JUL 6 2004 ...SEVERE THUNDERSTORM WATCH 570 HAS BEEN CANCELLED FOR FOR SOUTH CENTRAL NEBRASKA... THE AREA OF SEVERE THUNDERSTORMS HAS WEAKENED OR MOVED OUT OF THE REGION AND NO ADDITIONAL SEVERE WEATHER IS EXPECTED. 10
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411369.